‘Natural’ and ‘herbal’ health supplements are big business. With so many of us on a mission to be slim, fit and healthy, it seems as if a new weight loss or dietary supplement is entering the market each and every week. In most cases, the marketing for such supplements is based upon the ‘natural’ and ‘herbal’ aspects of the products, and we’re led to believe that because the packets are adorned with these words, that they’re safe.
However, this isn’t always true. ‘Herbal’ products are not subjected to the same levels of testing as those that are classed as medicines. This means that not only is there little to any proof that the products actually do what they claim, but that they also might incite unwanted side effects that could be unpleasant or even dangerous.
For example, one of the most renowned herbal supplements ‘St John’s Wort’ is in most cases, safe. St John’s Wort is used as a natural and supposedly safe antidepressant, yet it does have side effects, and it can interact with a number of other supplements or medicines, reducing the effectiveness of the product itself.
Ideally, in order to avoid experiencing negative side effects through any medicine, weight-loss or dietary supplement, consumers should deter from purchasing any products that are new to the market. The lack of official testing means that consumers will do better to wait until a product has been around for a length of time, and any side-effects have been reported by other users of the product.
Another example of a ‘natural’ product that has been around for some time is the acai berry. The berry has been available for purchase in supplement form for a number of years now, while the berries themselves have been utilised by tribes of the Amazon rainforest for thousands of years. It is because of this that we can safely conclude that acai berry side effects are few and far between.
However, like with many nutrient dense dietary supplements, acai berry side effects can occur if the product is consumed in too high a quantity, or in succession with other supplements such as a daily vitamin pill.
It is the vitamin pill that most people deem to be completely safe. However, when certain vitamins are consumed in too large quantities, side-effects can occur (sometimes serious ones), meaning that acai berry side effects and even vitamin pill side effects can occur if proper precautions are not taken.
For example, excessive consumption of Vitamin C can result in gastrointestinal problems, while Vitamin A can cause similar problems as well as drowsiness. Niacin (Vitamin B3) can cause stomach problems and headaches and should be avoided by people with liver disease. A regular or large overdose of iron can cause a loss of appetite, stomach upset as well as problems with the heart, liver and pancreas.
The above is merely a brief list of vitamins and the side effects that may be experienced if large quantities of said vitamin are consumed. With this in mind, it is important to consider that when taking any dietary supplement, whether it is something marketed as a weight loss supplement or just a simple vitamin pill that your body may react badly if it is taken in combination with other high vitamin foods or supplements.
For instance, while acai berry side effects are largely non-existent, it must be remembered that the berry contains a very high concentration of a number of vitamins, so acai berry side effects may occur if it is consumed in combination with a vitamin pill or similar dietary supplement.
This post was written by James Harper on behalf of Which Acai Berry? James writes on a number subjects including health, fitness and diet.